Nevada, 2013

Flash Flooding and Hail in Nevada, July 27 to 28, 2013

July 27 to 28, 2013 · NWS VEF · 8 events in 3 counties and zones

Mid level dry air pushed in above low level monsoon moisture, triggering widespread thunderstorms with flash flooding and severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$64,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

Mid level dry air pushed in above low level monsoon moisture, triggering widespread thunderstorms with flash flooding and severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jul 27, 12:50 PM PST, 3 hours 10 minutes earlier.

Area forecast discussion, Jul 27, 12:50 PM PST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
150 PM PDT SAT JUL 27 2013

.SYNOPSIS...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WITH
LOCALLY HEAVY RAINFALL WILL CONTINUE THROUGH SUNDAY...MAINLY OVER
THE EASTERN PORTION OF THE AREA. A DRYING TREND WILL THEN ALLOW
THUNDERSTORMS TO BE REMOVED FROM THE FORECAST THROUGH THE REMAINDER
OF NEXT WEEK. TEMPERATURES WILL BE A LITTLE BELOW NORMAL INTO MONDAY
THEN NEAR TO SLIGHTLY ABOVE NORMAL FOR THE REST OF THE WEEK.
&&

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT...GENERAL INSTABILITY
ACROSS THE AREA ALONG WITH THE VERY PLENTIFUL MOISTURE...PWAT VALUES
ABOVE 1.5 INCHES CWA WIDE...AND VARIOUS LOW/MID LEVEL BOUNDARIES
WILL CONTINUE TO PRODUCE ISOLATED/SCATTERED THUNDERSTORMS ACROSS
MUCH OF THE REGION THROUGH THIS EVENING AND OVERNIGHT. AT THE SAME
TIME...WATER VAPOR SAT IMAGE SHOWING THAT DRYING IS BEGINNING TO
MOVE IN FROM THE WEST AS A WEAK UPPER LOW OFF THE CENTRAL CALIFORNIA
COAST SLOWLY BEGINS TO MOVE EAST. THIS LOW...HELPED BY A GENERAL
TROUGH FORMING ALONG THE WEST COAST...WILL BRING FURTHER DRYING TO
THE AREA ON MONDAY...RESULTING IN THUNDERSTORMS ENDING OVER THE CWA
BY MONDAY NIGHT.

HOWEVER FOR SUNDAY...AS THE DRYING BEGINS TO PUSH INTO THE CWA FROM
THE WEST...THUNDERSTORMS/SHOWERS SHOULD BE CONFINED TO MAINLY
CENTRAL NYE...LINCOLN...CLARK AND MOHAVE COUNTIES. PWAT VALUES WILL
STILL BE WELL OVER AN INCH...DECENT CAPE VALUES AND CONTINUED
NEGATIVE LI...ALL POINT TO ISOLATED/SCATTERED THUNDERSTORMS IN THIS
AREA ONCE AGAIN ON SUNDAY. THIS WILL ONCE AGAIN PRODUCE LOCALLY
HEAVY SHOWERS WITH ISOLATED FLOOD PROBLEMS...BUT AREAL EXTENT DOES
NOT APPEAR TO WARRANT A FLASH FLOOD WATCH AT THIS TIME. AS MENTIONED
FURTHER DRYING ON MONDAY SHOULD LIMIT THUNDERSTORMS ON MONDAY TO A
SLIGHT CHANCE OVER MAINLY NORTHERN MOHAVE/NORTHERN LINCOLN COUNTIES.

TEMPERATURES WILL REMAIN A FEW DEGREES BELOW NORMAL BOTH SUNDAY AND
MONDAY.

.LONG TERM...TUESDAY THROUGH FRIDAY...THE LATEST MODEL DATA
CONTINUES TO SUPPORT THE CURRENT MEDIUM RANGE OUTLOOK WITH A DRYING
AND WARMING TREND. THE 12Z GFS BRINGS A PUSH OF MONSOON MOISTURE TO
THE FAR SOUTHEAST CWA ON WEDNESDAY WITH THE ONE INCH PWAT LINE
EXTENDING INTO FAR SOUTHERN MOHAVE COUNTY. FORECASTED INSTABILITY
REMAINS EAST OF THE AREA HOWEVER AND THE RESULTANT AFFECT WOULD
LIKELY BE A SMALL INCREASE IN SURFACE MOISTURE AND SCT MID TO HIGH
CLOUDS. THE SAME HOLDS TRUE FOR THURSDAY AND FRIDAY. KEPT THE
FORECAST DRY THROUGH THE PERIOD BASED ON FORECASTED STABLE
CONDITIONS OVER THE CWA AND THE LACK OF DEEP LAYER MOISTURE.
ALSO..THE STEERING FLOW IS UNFAVORABLE AND WILL LIKELY KEEP
THUNDERSTORM GENERATED OUTFLOW MOVING AWAY FROM THE AREA. LITTLE
CHANGE WAS NEEDED TO THE OVERALL INHERITED FORECAST.
&&

.AVIATION...FOR MCCARRAN...SHOWERS AND THUNDERSTORMS WILL CONTINUE
IN AND AROUND THE VALLEY THROUGH THE AFTERNOON INCLUDING ISOLATED TO
SCATTERED STORMS IN ALL APPROACH CORRIDORS. THE OVERALL MOVEMENT OF
STORMS TODAY SHOULD TURN THE GENERAL SURFACE FLOW WEST TO SOUTHWEST
HOWEVER...WINDS COULD BE LIGHT UNDER 8KTS AWAY FROM ANY STORM
INFLUENCE OR ERRATIC AND GUSTY FROM MULTIPLE DIRECTIONS WHEN
ASSOCIATED WITH STORM OUTFLOW. IMPROVING CONDITIONS AFTER 03Z THIS
EVENING INCLUDING SCT-BKN CLOUDS AOA 14K FT WITH WINDS DECREASING TO
UNDER 10KTS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED AREAWIDE
TODAY...WITH WINDS GENERALLY OUT OF THE SOUTH AROUND 10KTS OUTSIDE
OF THUNDERSTORM ACTIVITY. CIGS WILL VARY BUT COULD BE 6K FEET OR
LOWER IN STORMS ALONG WITH BRIEF VISIBILITY REDUCTIONS IN HEAVY RAIN
SHOWERS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

JENSEN/SALMEN

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Jul 27, 3:02 AM PST, 12 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
402 AM PDT SAT JUL 27 2013

AZZ001>003-036-CAZ519>527-NVZ014>022-280215-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
402 AM PDT SAT JUL 27 2013 /402 AM MST SAT JUL 27 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TODAY INTO THIS
EVENING OVER MUCH OF THE REGION. LOCALLY HEAVY RAIN REMAINS THE
PRIMARY THREAT DUE TO THE SLOW MOVEMENT OF ANT STORM. FLASH FLOODING
AND DEBRIS FLOWS CAN OCCUR QUICKLY IN RECENT BURN AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

DRIER AIR WILL BEGIN TO WORK INTO THE AREA SUNDAY WITH SHOWERS AND
THUNDERSTORMS MAINLY CONFINED TO THE NORTHERN HALF OF THE AREA
SUNDAY AND MONDAY. FLASH FLOODING WILL STILL BE THE PRIMARY THREAT
WITH ANY STORM. BY TUESDAY...ENOUGH DRY AIR WILL BE OVER THE AREA TO
LIMIT ANY THUNDERSTORMS MAINLY CENTRAL AND NORTHERN NEVADA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...SPOTTERS
ARE ENCOURAGED TO REPORT ANDY SIGNIFICANT WEATHER CONDITIONS
ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 27, 1:33 PM PST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
233 PM PDT SAT JUL 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 AM     FLASH FLOOD      3 N PIPE SPRING NATIONA 36.91N 112.72W
07/27/2013                   MOHAVE             AZ   LAW ENFORCEMENT

            MOHAVE COUNTY DISPATCH REPORTS MOCCASIN WASH ROAD WAS
            CLOSED BETWEEN 2-3 AM DUE TO FLASH FLOODING.

&&

CSTUMPF
Local storm report, Jul 27, 3:48 PM PST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
448 PM PDT SAT JUL 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     FLASH FLOOD      8 SSE MEADVIEW          35.89N 114.02W
07/27/2013                   MOHAVE             AZ   LAW ENFORCEMENT

            MOHAVE COUNTY DISPATCH REPORTS DIAMOND BAR ROAD IS CLOSED
            DUE TO WATER RUNNING ACROSS ROAD.

&&

CSTUMPF

The radar

The Las Vegas radar (KESX), 93 km away, was scanning. The volume nearest the first event began at 00:01 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 flash flood, 1 hail. Local standard time, as filed.

Flash Flood, Clark

When
July 27, 4:00 PM PST to 5:00 PM PST
Where
Clark County, 4.81 mi S of Mead Lake to 5.48 mi SSE of Mead Lake
Cause
Heavy Rain
Property damage
$10,000
Reported by
Park/Forest Service
Coordinates
36.451, -114.431

St. Thomas Road was completely washed out.

Thunderstorm Wind, Nye

When
July 28, 3:37 PM PST
Where
Nye County, 5 mi NW of Pahrump
Measured
51 kt (59 mph) measured gust
Reported by
Trained Spotter
Coordinates
36.271, -116.043

Flash Flood, Nye

When
July 28, 4:03 PM PST to 6:00 PM PST
Where
Nye County, 1.16 mi N of Pahrump Hafen Arpt to 0.43 mi SSW of Pahrump
Cause
Heavy Rain
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
36.167, -115.922

Water up to three feet deep flowed over several streets in Pahrump. Several cars got stuck, and Las Vegas media reported that 20 people were rescued by the Pahrump Fire Department. A spotter measured two inches of rain in an hour and a half.

Hail, Lincoln

When
July 28, 4:43 PM PST to 4:53 PM PST
Where
Lincoln County, 1.11 mi NE of Panaca
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.792, -114.386

Thunderstorm Wind, Clark

When
July 28, 6:30 PM PST
Where
Clark County, 5.21 mi NW of Las Vegas N Air Term
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
36.270, -115.270

Thunderstorm winds blew down a 20 foot tall palm tree.

Thunderstorm Wind, Clark

When
July 28, 6:43 PM PST
Where
Clark County, 0.99 mi SSW of (Lsv)nellis Afb Las
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
36.236, -115.035

Thunderstorm Wind, Clark

When
July 28, 7:18 PM PST
Where
Clark County, 1.56 mi E of Boulder City Arpt
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
35.971, -114.842

Thunderstorm outflow winds knocked down two trees in Boulder City.

Thunderstorm Wind, Clark

When
July 28, 11:25 PM PST
Where
Clark County, 2.06 mi SE of Boulder Jct
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
36.058, -115.175

Thunderstorm outflow winds damaged a vehicle by yanking the door out of the owner's hand, bending the hinge.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2013Every state in 2013This day in weather historyWarnings in Nevada, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466602, 466603, 466604, 466605, 466606, 466607, 466608, 466609.